Hail, Highland
- When
- May 26, 3:30 PM EST
- Where
- Highland County, 2.17 mi WSW of Mill Gap
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.305, -79.735
Hail up to the size of half dollars was reported near Mill Gap.
A southerly flow between upper-level low pressure over the Midwest and upper-level high pressure over the Atlantic Ocean produced a warm and moist airmass over the region. A surface trough also remained overhead during this time.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A southerly flow between upper-level low pressure over the Midwest and upper-level high pressure over the Atlantic Ocean produced a warm and moist airmass over the region. A surface trough also remained overhead during this time. The instability from the airmass along with the surface trough triggered showers and thunderstorms. High amounts of instability along with strong winds aloft caused some thunderstorms to become severe west of the Blue Ridge Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 26, 2:07 PM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT THU MAY 26 2011
.SYNOPSIS...
LOW PRESSURE OVER INDIANA WILL SLOWLY WEAKEN AS IT MOVES
NORTHEAST INTO FRIDAY. SUBTROPICAL AIR FROM HIGH PRESSURE OVER THE
WESTERN ATLANTIC WILL EXPAND WESTWARD INTO THE MID-ATLANTIC REGION
THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /TONIGHT/...
SEVERE THUNDERSTORM WATCH 381 IN EFFECT FOR OUR WESTERN FIVE COUNTIES
/ALLEGANY MD DOWN TO HIGHLAND VA/ UNTIL 01Z. AMPLE MOISTURE AND
INSTABILITY IS OUT THERE...QUESTION WAS WITH A FORCING MECHANISM.
THE GREATEST TERRAIN FORCING IS ALONG THE ALLEGHENY FRONT...WHERE
SCATTERED THUNDERSTORMS HAVE POPPED. ALSO...A BOUNDARY FROM
REMNANTS OF THE MORNING ACTIVITY FROM WV IS APPARENT ACROSS THE
NORTHERN SHEN VLY. A THUNDERSTORM HAS POPPED ALONG THE
CLARKE/JEFFERSON CO LINE. OTHER TCU ARE VISIBLE HERE AT LWX...A
WATCH FOR THE BLUE RIDGE AND WEST MAY BE NECESSARY HERE SHORTLY.
WITH BULK SHEAR IN EXCESS OF 40 KT WEST OF THE BLUE RIDGE...SUPER
CELLS ARE POSSIBLE...MAIN THREATS ARE DAMAGING WINDS AND LARGE
HAIL.
FARTHER EAST OF THE BLUE RIDGE...PRESENCE OF HIGH OFF THE COAST IS
MAINTAINING CAP ATTM. THERE IS A WEALTH OF INSTABILITY...AND WITH
70F DEWPOINTS PLENTY OF MOISTURE. NO WATCH EAST OF THE BLUE RIDGE IS
EXPECTED ATTM.
VORT LOBE LIFTING NORTH-NORTHEAST FROM ERN KY/WRN WV MAY PROVIDE
ADDITIONAL FORCING...THOUGH A GOOD AMOUNT OF EASTWARD PROPAGATION
WOULD HAVE TO TAKE PLACE FOR THAT WAVE TO AFFECT THE POTOMAC
HIGHLANDS.
THROUGH TONIGHT...WEAKENING LOW PRESSURE WILL TRACK NORTHEAST FROM
THE WRN OH VLY TO THE ERN GREAT LAKES. FORCING AHEAD OF THIS LOW
INTO THE WARM AND HUMID AIRMASS IN PLACE ACROSS THE MID ATLANTIC
ALLOWS FOR LIKELY POPS ACROSS THE POTOMAC HIGHLANDS WITH DECREASING
CHANCES TO THE EAST SINCE THE FORCING WILL REMAIN ALONG THE CENTRAL
APPALACHIANS INTO FRIDAY. FOCUSED POPS WEST OF THE BLUE RIDGE AFTER
MIDNIGHT GIVEN HIGH-RES GUIDANCE BRINGING ACTIVITY ACROSS THE
ALLEGHENY FRONT.
&&
.SHORT TERM /FRIDAY/...
FRIDAY AFTERNOON LOOKS TO HAVE CONVERGENCE FROM THE REMNANT BOUNDARY
THAT WILL BE DRIFTING EAST...ALONG WITH PEAK HEATING TO TRIGGERS
SHOWERS AND THUNDERSTORMS...WENT WITH LIKELIES FROM THE LEE OF THE
BLUE RIDGE AND WEST...CHANCES THRU THE BAY. A SLIGHT RISK FOR SEVERE
WX IS PROGGED AGAIN...DID NOT GO WITH SEVERE WORDING YET.
SLY FLOW AGAIN FRIDAY AND WITH MAX TEMPS IN THE UPPER 80S /LESS THAN
TODAY DUE TO MORE CLOUDS/. A BAY BREEZE COULD ALSO PROVIDE A FOCUS
FOR CONVECTIVE DEVELOPMENT.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
AREA WL BE UNDER AN UNSTABLE AIR MASS FRI EVE. CAPES OVR 1000 PSBL
FRI EVE. WINDS FIELD NOT GREAT. THE NRN PART OF THE AREA IS IN A
SLT WATCH INTO FRI EVE. MOST LKLY THREATS WOULD BE STRAIGHT LN
WINDS AND HAIL.
AFTR THAT...MEM DAY WKND..THE UNOFFICIAL START OF SUMMER...WL
USHER IN AN OFFICAL TASTE OF SUMMERTIME WX. CONVECTIVE CHCS
DIMINISH...AFTN POP UP STORMS OVR THE MTNS ON SAT THE MAIN
PSBLTY..BUT AFTR THAT THE 594 RIDGE SHOULD KEEP ALL CONVCTN
SUPPRESSED FOR SUN AND MON. TUE FOR THAT MATTER AS WELL.
WHEN I WENT OUT TO TAKE AN OB EARLIER TDA IT WAS OBVIOUS THAT THE
AIR MASS IS CHANGING - 1ST TIME THIS YR I RECALL SEEING
SIGNIFICANT HZ IN THE AIR. AT 2 PM THE 3 MAJOR AIRPORTS WERE ALL
WITHIN A DEG OR TWO OF 90..WHICH HAS YET TO BE REACHED AT ANY SITE
SO FAR THIS YR. BUT IT LOOKS LK IT WL BE REACHED MON/TUE/WED AS
THE ABOVEMENTIONED RDG PARKS OVR THE ERN U.S.
A WK CD FNT IS PROGGED BY THE MDLS TO SLOWLY PUSH INTO THE MID
ATLC NEXT WED OR THU. BUT GIVEN THE HEAT WE'LL XPRNC ERLY IN THE
WK COMPOUNDED W/ THE FACT THAT THROUGHOUT THE YRS HERE MDLS HV
HAD TROUBLE W/ THE TIMING OF FNTS MULTI-DAYS IN ADVNC (IE - USUALLY
FROPAS ARE LATER IF AT ALL). DUE TO THIS I'M REFRAINING FM MORE
THAN SLT CHC POPS DURG THE MDL OF NEXT WK.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A WEAK FRONT WILL CROSS THE CENTRAL APPALACHIANS AND INTO THE MID
ATLANTIC LATE TONIGHT THROUGH FRIDAY. SCATTERED LATE AFTERNOON/EARLY
EVENING ACTIVITY ALONG AND WEST OF THE BLUE RIDGE. MOST THUNDERSTORMS
WILL REMAIN NORTH/WEST OF THE BALTIMORE-WASHINGTON METRO AREA
UNTIL FRIDAY AFTERNOON. LARGE HAIL AND DAMAGING WINDS POSSIBLE
WITH ANY ACTIVITY THROUGH THE TAF PERIOD. SLY FLOW GUSTING TO
AROUND 20 KT THIS AFTERNOON AND FRIDAY AFTERNOON...10 KT OR LESS
OTHERWISE.
TSTMS PSBL FRI EVE..THEN HIGH PRES BUILDS OVR THE AREA FOR THE
HOLIDAY WKND. NO PROBS FORESEEN FOR AVIATION.
&&
.MARINE...
SLY FLOW CONTINUES THROUGH EARLY NEXT WEEK. SLY FLOW GUSTING TO
AROUND 20 KT OVER THE MD PORTION OF THE BAY...WITH GUSTS TO AROUND
20 KT EXPECTED LATER THIS AFTERNOON...SMALL CRAFT ADVISORY IN AFFECT
FOR ALL WATERS UNTIL 6PM...FOR THE MAIN STEM OF THE CHESAPEAKE BAY
THEN UNTIL 5 AM.
SLY CHANNELING AGAIN TOMORROW WARRANTS ANOTHER SCA FOR THE MAIN STEM
OF THE MD BAY...NOON TO 8PM.
HOT HIGH PRES TO MOVE OVER THE WATERS FOR THE HOLIDAY WKND. WINDS
XPCTD TO RMN BLO SCA LVLS FRI NGT AND RIGHT THRU MEM DAY WKND.
NEXT PTNL FOR A FRONTAL PASSAGE NOW UNTIL NEXT WED.
&&
.TIDES/COASTAL FLOODING...
WITH A PROLONGED PERIOD OF SOUTHERLY WINDS...EXPECT WATER LEVELS
TO INCREASE TO AROUND 1.5 FT FOR THE HIGH TIDE CYCLE TONIGHT WHICH
IS PREFERRED ASTRONOMICALLY.
SLY FLOW CONTINUES THROUGH THE WEEKEND AND A NEW MOON IS APPROACHING
/JUNE 1/. THEREFORE...WATER LEVELS WILL REMAIN ELEVATED...WITH THE
POTENTIAL FOR FURTHER MINOR COASTAL FLOODING THROUGH THE HOLIDAY
WEEKEND.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 8 AM EDT FRIDAY FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 8 AM EDT FRIDAY FOR MDZ007-011-
013-014-016>018.
VA...COASTAL FLOOD ADVISORY UNTIL 8 AM EDT FRIDAY FOR VAZ052>055-
057.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT FRIDAY FOR ANZ531>534-537-
539>541-543.
SMALL CRAFT ADVISORY FROM NOON TO 9 PM EDT FRIDAY FOR
ANZ531>534-537-539>541-543.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ530-
535-536-538-542.
&&
PRODUCTS...BAJ/WOODY!HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 148 PM EDT THU MAY 26 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 271000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 148 PM EDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT MINOR COASTAL FLOODING IS EXPECTED AT THE MOST SENSITIVE SITES AROUND HIGH TIDE THROUGH TONIGHT ALONG THE TIDAL POTOMAC RIVER AND WESTERN SHORE OF THE CHESAPEAKE BAY. SEE /WBCCFWLWX/ FOR FURTHER DETAILS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC AND MARYLAND CHESAPEAKE BAY THIS AFTERNOON...AND FOR THE MAIN STEM OF THE MD BAY INTO LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SMALL CRAFT CONDITIONS WILL CONTINUE FOR PORTIONS OF THE TIDAL POTOMAC AND MARYLAND CHESAPEAKE BAY ON FRIDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY. A FEW THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS. THE THREAT FOR MINOR COASTAL FLOODING ACROSS THE TIDAL POTOMAC AND WESTERN SHORE OF THE CHESAPEAKE BAY CONTINUES THROUGH THIS WEEKEND. HEAT INDICES MAY APPROACH 100 DEGREES MONDAY AND TUESDAY IN THE BALTIMORE-WASHINGTON METRO AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...BUT ACTIVATION WILL BE POSSIBLE ON FRIDAY. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-271000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 148 PM EDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ALLEGANY HIGHLANDS UNTIL 9 PM THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGHER TERRAIN THIS AFTERNOON AND EARLY EVENING AND MOVE EASTWARD. SOME OF THESE STORMS COULD BECOME SEVERE PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY. A FEW THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS IN EFFECT IN THE ALLEGANY HIGHLANDS. PLEASE RELAY ANY REPORTS OF STRONG WINDS...LARGE HAIL...OR DOWNED TREES TO THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL KEYSER 39.44N 78.98W
05/26/2011 M0.75 INCH MINERAL WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1100717
WOODY!PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
411 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 1 SE MCCOOLE 39.44N 78.96W
05/26/2011 E1.00 INCH MINERAL WV PUBLIC
LARGE HAIL LASTED FOR TEN MINUTES.
&&
EVENT NUMBER LWX1100718
WOODY!PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
415 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL BAYARD 39.27N 79.37W
05/26/2011 M0.88 INCH GRANT WV TRAINED SPOTTER
NICKEL SIZE HAIL IN BAYARD FROM 355PM TO 400PM
&&
EVENT NUMBER LWX1100719
KLWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
422 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 2 NNE SHORT GAP 39.56N 78.80W
05/26/2011 E1.50 INCH MINERAL WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1100720
GMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
424 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 1 SE MCCOOLE 39.44N 78.96W
05/26/2011 E0.88 INCH MINERAL WV TRAINED SPOTTER
NICKEL SIZE HAIL WHITENED THE GROUND AT 777 ARMSTRONG
STREET NEAR KEYSER... WEST VIRGINIA
&&
EVENT NUMBER LWX1100721
KLWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
430 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL FORT ASHBY 39.50N 78.77W
05/26/2011 M0.88 INCH MINERAL WV TRAINED SPOTTER
NICKEL SIZE HAIL IN FORT ASHBY... WEST VIRGINIA
&&
EVENT NUMBER LWX1100722
KLWThe Roanoke radar (KFCX), 150 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
8 hail, 3 thunderstorm wind. Local standard time, as filed.
Hail up to the size of half dollars was reported near Mill Gap.
Hail up to the size of ping pong balls was reported near Mill Gap.
Hail up to the size of half dollars was reported near Mill Gap.
Quarter sized hail was reported near Mill Gap.
Quarter sized hail was reported at Mill Gap.
Hail up to the size of half dollars was reported near Mill Gap.
Hail up to the size of half dollars was reported near Mill Gap.
Quarter sized hail was reported near Monterey.
Trees were down on Stephenson Road.
Part of a roof was blown off a house with two inch by twelve inch boards. Maple tree limbs were twisted and broken.
The Buffalo Gap High School press box was damaged by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312757, 312758, 312759, 312760, 312761, 312762, 312763, 312764, 312765, 312767, 312766.